Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 2003, 6:05 PM MDT for Grant County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 6:05 PM MDT (00:05 UTC)
- Expired
- Jun 21, 2003, 6:45 PM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Grant County, NE
The radar
The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
996
WUUS53 KLBF 220005
SVRLBF
NEC075-220045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM MDT SAT JUN 21 2003
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA
* UNTIL 645 PM MDT
* AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES WEST OF
ASHBY...OR ABOUT 37 MILES NORTHWEST OF ARTHUR...MOVING EAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
2 MILES NORTHWEST OF ASHBY AROUND 640 PM MDT
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4200 10206 4201 10200 4209 10200 4207 10144
4189 10146 4192 10199
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:15 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 21, 2:15 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT JUN 21 2003
...FORECAST CHALLENGE WITH THIS CYCLE IS ALONG WHICH OF A NUMBER OF
BOUNDARIES THUNDERSTORMS WILL DEVELOP...
...18Z SYNOPSIS...
AT THE SURFACE A FRONT WAS STRETCHED ACROSS CENTRAL CANADA
THROUGH A LOW IN CENTRAL SASKATCHEWAN. A TROUGH EXTENDED FROM THAT
CENTER ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE DRY
LINE WAS INDICATED THROUGH THE EASTERN PLAINS OF WYOMING...COLORADO
AND NEW MEXICO. THE AXIS OF THE PLAINS THETA-E RIDGE IN THE
BOUNDARY LAYER RUNS FROM JUST EAST OF AINSWORTH TO BROKEN BOW. THE
GOES DPI SHOWS MOS FAVORABLE LIFTED INDICES AND TPW EAST OF A MRR-
OGA LINE, BUT STRONG CONVECTION IS ALREADY FIRING IN THE SOUTHERN
PANHANDLE AS INDICATED BY GOES VISIBLE IMAGERY AND THE RADAR
MOSAIC. IN THE UPPER LEVELS THE 6.7U IMAGERY DISPLAYED A BAROCLINIC
AREA ACROSS MONTANA AND WYOMING COMING OUT OF A MATURE CYCLONE.
...MODELS...
THE ETA SHOWS FAIRLY DECENT CONTINUITY BETWEEN RUNS THROUGH
MONDAY AFTERNOON AND EVENING. THIS MORNINGS GFS IS SIMILAR TO THE
ETA THROUGH TUESDAY EVENING, SO MY CONFIDENCE IS HIGH IN THE ETA
SOLUTION AND THE GFS FOR SUNDAY THROUGH TUESDAY.
...FORECAST THROUGH TUESDAY...
INSTABILITY THIS AFTERNOON WOULD FAVOR THUNDERSTORM DEVELOPMENT
IN CENTRAL AND EASTERN NEBRASKA LATER TONIGHT. WITH THE WATCH IN
EFFECT UNTIL 02Z. WITH STRONG CONVECTION DEVELOPING ALREADY ALONG
THE WESTERN TROUGH, ILL INCORPORATE SCATTERED THUNDERSTORMS
PROGRESSIVELY WEST TO EAST THIS EVENING. EXCEPT FOR THE EXTREME
SOUTHWEST, THUNDERSTORMS MAY BE EXPECTED EACH DAY THROUGH TUESDAY.
THE ETA KEEPS VERY UNSTABLE CONDITIONS OVER ALL BUT THE WEST AND
EXTREME SOUTHWEST.
TEMPERATURES SUNDAY AND MONDAY SHOW A WARMING TREND WITH THE 24
HOUR TRENDS OF +1 NORTHWEST TO +8 SOUTHEAST SUNDAY AND +2F NORTH TO
+8F SOUTH MONDAY. THAT APPEARS TO BE REFLECTED FAIRLY WELL IN THE ETA
MOS.
...EXTENDED FORECAST WEDNESDAY THROUGH SATURDAY...
GFS SHOWS SOMEWHAT ERRATIC RUN-TO-RUN PATTERN. YESTERDAYS ECMWF
IS SIMILAR TO LAST NIGHTS GFS, BUT THIS MORNINGS GFS APPEARS TO BE
SPEEDING UP THE PROGRESS OF SYSTEMS MOVING ACROSS THE WEST. THOUGH MY
CONFIDENCE IS NOT REAL HIGH IN THE EXTENDED FORECAST, I HAVE USED
GRIDS FROM LAST NIGHTS GFS MOS WITH SOME ADJUSTMENTS TO BLEND WITH
OTHER OFFICES.
BEING MORE PROGRESSIVE, THIS MORNINGS GFS IS IS COOLER THAN
LAST NIGHTS BY ABOUT 5C FOR WEDNESDAY. LAST NIGHTS MEDIUM RANGE GFS
IS COOLER THAN THE PREVIOUS MEDIUM RANGE BY 2C THURSDAY AND 4C FRIDAY
AND SATURDAY.
.LBF...NONE.
SPRINGERHazardous weather outlook, Jun 21, 3:26 PM MDT, 2 hours 39 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 426 PM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A SEVERE WEATHER OUTBREAK IS EXPECTED TONIGHT...WITH THUNDERSTORMS DEVELOPING OVER THE EASTERN NEBRASKA PANHANDLE AND SPREADING EAST OVERNIGHT. A HIGHLY UNSTABLE ATMOSPHERE IS IN PLACE ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES THROUGH THE REGION. THE ATMOSPHERE WILL ONCE AGAIN BECOME VERY UNSTABLE EAST OF HIGHWAY 83 DURING THE AFTERNOON. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. MONDAY...ALL OF THE OUTLOOK AREA WILL REMAIN AT RISK FOR SEVERE WEATHER IN THE AFTERNOON AND THROUGHOUT MOST OF THE NIGHT AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND WINDS ALOFT WILL BE STRONG. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. TUESDAY THROUGH FRIDAY...THUNDERSTORMS ARE POSSIBLE EACH DAY. ORGANIZED SEVERE WEATHER OUTBREAKS SEEM UNLIKELY BUT CONDITIONS WILL BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...SUNDAY AFTERNOON AND EVENING AND ON MONDAY. POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:32 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 58 min |
| Jun 21, 6:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 60 min |
| Jun 21, 7:34 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 56 min |
| Jun 21, 10:19 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 41 min |
| Jun 21, 11:00 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 45 min |
| Jun 22, 12:22 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Jun 22, 12:58 AM MDT | Flash Flood Warning | LBF | Cherry, Keya Paha | 2 hr |
| Jun 22, 3:01 AM MDT | Flash Flood Warning | LBF | Cherry, Keya Paha | 119 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.